Oklahoma, 2018

Flash Flood in Oklahoma, August 15, 2018

August 15, 2018 · NWS TSA · 1 event in 1 county or zone

An area of thunderstorms moved slowly southeast across southeastern Oklahoma during the morning hours of the 15th. Locally heavy rainfall resulted in some flash flooding in Le Flore County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

An area of thunderstorms moved slowly southeast across southeastern Oklahoma during the morning hours of the 15th. Locally heavy rainfall resulted in some flash flooding in Le Flore County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 15, 11:11 AM CST, 34 minutes earlier.

Area forecast discussion, Aug 15, 11:11 AM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1211 PM CDT Wed Aug 15 2018

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Areal coverage of rain/thunder currently impacting KFSM will
continue over the first few hours of the TAF period. Additional
thunder chances into the evening will be possible as a surface
boundary draws closer so will include a tempo group for the late
afternoon/ early evening time period. Otherwise MVFR/VFR cigs to
prevail at all sites through most if not all of the TAF period.

&&

.PREV DISCUSSION... /Issued 1100 AM CDT Wed Aug 15 2018/

DISCUSSION...
Heavy rainfall across parts of east central Arkansas and west
central Arkansas has resulted in some flooding across that area.
However, overall coverage of rain has continued to be progressive
as it moves to the east. As a result, trimming of the flood watch
continues with just east central Oklahoma, west central and parts
of far northwest Arkansas remaining in the watch. Conditions will
continue to improve from west to east during the afternoon as the
upper trough continues to move away from the area. Higher pops
will still be maintained through the afternoon where rainfall is
currently falling as additional scattered storms will be possible
along the surface boundary that will be in the vicinity of the I-40
corridor later today. Updated zones revolve around adjusting pops,
temps, and sky condition. Further updated zones will be required as
conditions continue to improve from west to east.

Latest ZFP/AFM/PFM/FFA already sent.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch until 7 PM CDT this evening for OKZ072-074>076.

AR...Flash Flood Watch until 7 PM CDT this evening for ARZ011-019-020-
     029.

&&

AVIATION.....23
Hazardous weather outlook, Aug 15, 3:42 AM CST, 8 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
442 AM CDT Wed Aug 15 2018

ARZ001-002-010-011-019-020-029-OKZ049-053>076-160945-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
442 AM CDT Wed Aug 15 2018

...FLASH FLOOD WATCH REMAINS IN EFFECT TODAY FOR NORTHWEST ARKANSAS AND
MUCH OF EASTERN OKLAHOMA...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Southeast Oklahoma and northwest Arkansas.
	ONSET...This afternoon.

FLASH FLOOD.
	RISK...Limited.
	AREA...Eastern Oklahoma southeast of I-44 and northwest Arkansas.
	ONSET...Ongoing.

HEAVY RAIN.
	RISK...Elevated.
	AREA...Eastern Oklahoma southeast of I-44 and northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Showers and thunderstorms will continue this morning across much of
eastern Oklahoma into northwest Arkansas. Rainfall is expected to
diminish across eastern Oklahoma this afternoon, although activity
may persist into the afternoon across northwest Arkansas and possibly
into parts of southeast Oklahoma. Efficient rainfall rates will result
in areas of locally heavy rainfall, with another 1 to 3 inches of
rain possible, especially across portions of west central Arkansas.
Locally higher amounts will be possible as well.

A few strong to marginally severe storms will be possible later this
afternoon, with strong wind gusts being the main threat.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY through SATURDAY...Thunderstorm Potential.
SUNDAY...Thunderstorm Potential...Heavy Rain Potential.
MONDAY...Thunderstorm Potential.
TUESDAY...No Hazards.

EXTENDED DISCUSSION...
Active northwesterly flow aloft will bring chances of showers and
thunderstorms for the remainder of the weekend and the weekend. Some
locally heavy rainfall will be possible.

weather.gov/tulsa contains additional information.

In the hours before

Local storm report, Aug 15, 9:56 AM CST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1056 AM CDT WED AUG 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1051 AM     FLASH FLOOD      VAN BUREN               35.44N 94.35W
08/15/2018                   CRAWFORD           AR   LAW ENFORCEMENT

            STREET FLOODING IN PARTS OF VAN BUREN. SOUTH 4TH STREET
            CLOSED BETWEEN BROADWAY AND WOOD STREETS DUE TO HIGH
            WATER AND STRANDED VEHICLES. REPORT RELAYED THROUGH
            SOCIAL MEDIA.

&&

CAS
Local storm report, Aug 15, 10:03 AM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1103 AM CDT WED AUG 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1102 AM     EXTR WIND CHILL  FORT SMITH              35.39N 94.40W
08/15/2018  E0 F             SEBASTIAN          AR   PUBLIC

            SEVERAL STREETS IN FT. SMITH ARE CLOSED DUE TO HIGH
            WATER. REALYED THROUGH SOCIAL MEDIA.

&&

CAS
Local storm report, Aug 15, 10:11 AM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TULSA OK
1111 AM CDT WED AUG 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1102 AM     FLASH FLOOD      FORT SMITH              35.39N 94.40W
08/15/2018                   SEBASTIAN          AR   PUBLIC

            SEVERAL STREETS IN FT. SMITH ARE CLOSED DUE TO HIGH
            WATER. REALYED THROUGH SOCIAL MEDIA.

&&

CAS
Local storm report, Aug 15, 10:27 AM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1127 AM CDT WED AUG 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1126 AM     FLASH FLOOD      RUDY                    35.53N 94.27W
08/15/2018                   CRAWFORD           AR   BROADCAST MEDIA

            STATE HIGHWAY 348 NEAR RUDY CLOSED DUE TO HIGH WATER.
            RELAYED VIA SOCIAL MEDIA.

&&

CAS

The radar

The Western Arkansas radar (KSRX), 49 km away, was scanning. The volume nearest the first event began at 17:45 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Le Flore

When
August 15, 11:45 AM CST to 2:30 PM CST
Where
Le Flore County, 1.03 mi NNW of Heavener to 1.16 mi NNW of Heavener
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
34.895, -94.604

Several roads were flooded and closed in and around town.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777709.